Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 30, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 17, 2008, 1:15 AM CDT for 4 counties in Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2008, 1:15 AM CDT (06:15 UTC)
- Expired
- Apr 17, 2008, 2:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
Counties Barton County, KS, Ellsworth County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 140 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 17, 12:03 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 352 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 12:13 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Apr 17, 12:13 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1213 AM CDT THU APR 17 2008 .AVIATION... 06Z TAFS...ICT/SLN/HUT/CNU/RSL...NUMEROUS SHOWERS/THUNDERSTORMS ANTICIPATED TO AFFECT MAINLY CENTRAL KS OVERNIGHT...ALONG/NORTH OF QUASI-STATIONARY FRONTAL BOUNDARY. A FEW STORMS WILL BE POSSIBLE ACROSS SOUTH-CENTRAL AND SOUTHEAST KS LATER TONIGHT...AS LOW-LEVEL JET CONTINUES TO INCREASE AND VEER. ANTICIPATE CIGS TO GRADUALLY DROP BY THURSDAY MORNING...ESPECIALLY BEHIND THE FRONT. CIGS MAY GO LOWER THAN IFR IN DRIZZLE. ANOTHER ROUND OF SHOWERS/THUNDERSTORMS WILL BE POSSIBLE BY THURSDAY AFTERNOON...AS PARENT UPPER TROUGH AND ASSOCIATED FRONT SWEEPS ACROSS THE AREA. ADK && .PREV DISCUSSION... /ISSUED 1000 PM CDT WED APR 16 2008/ UPDATE... CHALLENGE FOR TONIGHT WILL BE THUNDERSTORM POTENTIAL ACROSS THE AREA. LATEST SURFACE ANALYSIS INDICATES QUASI-STATIONARY FRONTAL BOUNDARY STRETCHING FROM THE EASTERN OKLAHOMA PANHANDLE...NORTHEAST TO NEAR HUTCHINSON AND INTO NORTHEAST KANSAS. STRENGTHENING LOW-LEVEL JET HAS LEAD TO EXTENSIVE ACCAS OVER THE PAST FEW HOURS ALONG/NORTH OF THE FRONT...ALSO IN RESPONSE TO LIFT UNDERNEATH RIGHT ENTRANCE REGION OF UPPER JET. AS LOW-LEVEL JET INCREASES FURTHER ALONG WITH ASSOCIATED ISENTROPIC ASCENT AND MOISTURE TRANSPORT...THINKING THUNDERSTORM ACTIVITY WILL BREAK OUT OVER THE NEXT FEW HOURS ACROSS SOUTH- CENTRAL/CENTRAL KANSAS...ESPECIALLY FOCUSED ALONG/NORTH OF THE FRONT...AND WEST OF I-135. ADDITIONALLY...AN APPROACHING SUBTLE SHORTWAVE OVER THE TEXAS PANHANDLE MAY ALSO AID DEVELOPMENT. STEEP MID-LEVEL LAPSE RATES PER 00Z SOUNDINGS ATOP INCREASING LOW-LEVEL MOISTURE WILL AID INSTABILITY. ADDITIONALLY...THE HAVILAND PROFILER INDICATES AMPLE CLOUD BEARING SHEAR. SO ALL IN ALL...ANTICIPATING STORMS WILL BE STRONG/MARGINALLY SEVERE...BUT DO NOT THINK WELL GET WIDESPREAD SEVERE DUE TO LIKELY SOMEWHAT LIMITED INSTABILITY. THREAT WILL BE DIME-QUARTER SIZE HAIL AND LOCALLY HEAVY RAIN. ACTIVITY WILL THEN MOVE NORTHEAST. FOR THE MOST PART...AM NOT ANTICIPATING WIDESPREAD ACTIVITY ACROSS SOUTHEAST KANSAS DUE TO LACK OF FOCUS FOR THUNDERSTORM INITIATION. ADK PREV DISCUSSION... /ISSUED 702 PM CDT WED APR 16 2008/ AVIATION... 00Z TAFS...ICT/SLN/HUT/CNU/RSL...CHALLENGING TAF FORECAST OVER THE NEXT 24 HOURS. QUASI-STATIONARY FRONTAL BOUNDARY OVER THE AREA WILL RETREAT BACK NORTHWEST THIS EVENING...AS LARGE TROUGH APPROACHES FROM THE WEST. ANTICIPATING SHOWERS/THUNDERSTORMS TO INCREASE IN AREAL COVERAGE ACROSS SOUTH-CENTRAL/CENTRAL KANSAS BY LATE THIS EVENING...AS LOW-LEVEL JET INCREASES AND ACTS UPON BOUNDARY IN PLACE. COVERAGE SHOULD GET FAIRLY NUMEROUS ROUGHLY ALONG AND NORTHWEST OF THE KANSAS TURNPIKE. WILL LIKELY NEED TO EVENTUALLY INSERT TEMPO/PREVAILING GROUPS FOR -TSRA. ANTICIPATING SOME ACTIVITY GETTING INTO SOUTHEAST KANSAS AS WELL...BUT NOT AS WIDESPREAD. ADDITIONALLY...CIGS WILL GRADUALLY LOWER...AS MOISTURE INCREASES AND DIURNAL COOLING COMMENCES. THINKING A GOOD CHUNK OF THE AREA WILL GET DRY-SLOTTED TOMORROW...WHICH SHOULD ACT TO SHUT DOWN THE MAJORITY OF SHOWER/THUNDERSTORM ACTIVITY. BUT LOW CLOUDS AND DRIZZLE WILL PREVAIL. ANTICIPATE LOCATIONS NORTH OF THE FRONT WILL HAVE IFR OR LOWER CIGS. BY AFTERNOON/EVENING...ANOTHER ROUND OF SHOWERS/THUNDERSTORMS SHOULD ROLE ACROSS MAINLY SOUTHEAST KANSAS...AS PARENT UPPER TROUGH FINALLY PUSHES ACROSS THE AREA. WILL MAKE TIMELY AMENDMENTS WHEN/WHERE NECESSARY. ADK PREV DISCUSSION... /ISSUED 351 PM CDT WED APR 16 2008/ DISCUSSION... SYNOPSIS: MID-UPR TROF CONTINUES TO DIG OVER SRN ROCKIES THIS AFTERNOON WITH COLD FRONT SAGGING S/SE TOWARD SC KS. SLIGHTLY HIGHER SFC DEWPOINTS IN LWR TO MID 50S CONTINUE TO MIGRATE N INTO SC & SE KS & WITH COLD FRONT ENCROACHING UPON SC KS TSRA TO DEVELOP FIRST OVER WRN 1/3 OF CWFA THIS EVENING WHERE SFC-850MB CONVERGENCE STRONGEST. WITH MID-UPR TROF DIGGING OVER NM TONIGHT THE FRONT WILL STALL...SETTING UP CAMP IN AN ALMOST S-N MANNER VERY CLOSE TO I-135. AS RESULT...BEST CHANCES FOR SHRA/TSRA WILL TARGET C & SC KS TONIGHT WITH CONVECTION SPREADING E ACROSS SE KS EARLY THU MORNING. TONIGHT-THU NIGHT: PER SYNOPSIS HAVE RE-ORIENTED HIGHEST POPS (CATEGORICAL) FOR TONIGHT OVER NW 1/3 OF CWFA WHERE 925-850MB CONVERGENCE STRONGEST WITH LOWEST POPS (40-50%) ASSIGNED TO SE KS. WITH LIMITED INSTABILITY CONFINED TO SW CORNER OF CWFA...+RA TO BE PRIMARY THREAT FROM TSRA THAT DEVELOP... ESPECIALLY OVER C & SC KS WHERE BETTER ALIGNED WITH 925-850MB BAROCLINIC AXIS. WITH THE AFORE-MENTIONED UPR TROF CONTINUING TO DIG OVER NM...THE FRONTAL BOUNDARY WILL PIVOT IN COUNTER-CLOCKWISE MANNER. AS SUCH TSRA WILL SPREAD ACROSS SC KS LATER TONIGHT & THU MORNING & OVER SE KS DURING THE DAY THU. NO PLANS TO ISSUE FLOOD/FLASH FLOOD WATCHES AT THIS TIME...BUT THIS FACET OF FORECAST WILL REQUIRE FURTHER ATTENTION AS EVENT EVOLVES. THIS WEEKEND: THE UPR TROF DIGGING OVER NM TONIGHT & THU WILL PUSH E OVER SRN PLAINS THU NIGHT & FRI...THEREBY PUSHING COLD FRONT IN LIKE MANNER ACROSS SRN & CENTRAL PLAINS. AS SUCH STILL EXPECT RAIN TO END OVER SC KS EARLY FRI MORNING & SE KS FRI AFTERNOON. NEXT WEEK: PRIMARY FORECAST FOCUS WILL BE ON BEHAVIOR OF COLD FRONT THATLL VENTURE SE ACROSS C KS MON MORNING & SE KS MON AFTERNOON. WITH FAIRLY POTENT 500 MB SHORTWAVE PROGGED TO SCOOT NE ACROSS WY & WRN DAKOTAS MON MORNING THE FRONT WILL DECELERATE AS IT CROSSES SE KS...POSSIBLY STALLING OVER SE KS MON NIGHT. WITH THE QUASI-STATIONARY FRONT LURKING ABOUT THE CHANCES FOR TSRA ARE STARTING TO INCREASE FROM MON-TUE (ESPECIALLY ACROSS SC & SE KS WHERE CLOSER TO THE FRONT THATLL GRADUALLY ASSUME MORE W-E ORIENTATION. A 2ND & EQUALLY POTENT 500-MB SHORTWAVE IS PROGGED TO SPRINT NE FROM CO & WY ACROSS NEBRASKA/SD TUE WHICH...POSSESSING A MORE SLY TRACK...SHOULD KICK THE COLD FRONT SE WITH THE FRONT SUBTLY CURVING NE FROM W TX ACROSS SRN OK TO SRN MO TUE EVENING. THE FRONTS BEHAVIOR WILL HAVE SIGNIFICANT RAMIFICATIONS ON BOTH TEMPS & POPS MON-TUE. AS SUCH HAVE BEGUN TO PRESS HARDER ON POP THROTTLE ACROSS THE AREA...ESPECIALLY SC & SE KS. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 41 62 44 73 / 70 10 0 0 HUTCHINSON 39 62 44 73 / 60 10 0 0 NEWTON 40 60 44 72 / 70 20 0 0 ELDORADO 41 61 44 72 / 80 20 0 0 WINFIELD-KWLD 42 63 45 73 / 80 10 0 0 RUSSELL 37 63 44 73 / 60 0 0 0 GREAT BEND 37 63 45 73 / 60 0 0 0 SALINA 38 60 43 72 / 70 10 0 0 MCPHERSON 38 60 44 72 / 70 10 0 0 COFFEYVILLE 47 60 43 70 / 90 20 0 0 CHANUTE 45 58 42 70 / 90 30 0 0 IOLA 44 58 42 70 / 90 30 0 0 PARSONS-KPPF 47 59 42 70 / 90 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 16, 9:45 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 945 PM CDT WED APR 16 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 945 PM CDT WED APR 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...OVERNIGHT THUNDERSTORMS WILL DEVELOP LATE TONIGHT OVER CENTRAL AND SOUTH CENTRAL KANSAS...THEN SPREAD EAST ACROSS SOUTHEAST KANSAS AS THE NIGHT PROGRESSES. SOME OF THE THUNDERSTORMS COULD PRODUCE HAIL UP TO DIME SIZE...BUT AN ISOLATED SEVERE STORM WITH HAIL UP TO QUARTER SIZE CANNOT BE RULED OUT. THE THUNDERSTORM ACTIVITY COULD ALSO PRODUCE HEAVY RAIN THAT MAY RESULT IN LOCALIZED FLOODING. CENTRAL KANSAS IS AT GREATEST RISK FOR HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE OVER THE REGION FOR THURSDAY AND THURSDAY NIGHT. ALTHOUGH A FEW THUNDERSTORMS MAY BE QUITE STRONG WITH SMALL HAIL...ESPECIALLY ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS...THE PRIMARY THREAT CONTINUES TO BE HEAVY RAIN THAT MAY CAUSE LOCALIZED FLOODING. THE THUNDERSTORMS WILL END OVER THESE AREAS FRIDAY MORNING. THERE WILL BE A VERY HIGH FIRE DANGER ACROSS MOST AREAS ON SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE REGION FROM MONDAY THROUGH TUESDAY...AND OVER SOUTHEAST KANSAS TUESDAY NIGHT. A FEW OF THE THUNDERSTORMS MAY BE QUITE STRONG WITH THREE QUARTER INCH HAIL AND WINDS AROUND 50 MPH. AT THIS TIME THE BETTER CHANCES FOR SUCH ACTIVITY IS OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. HOWEVER...ONE SHOULD LISTEN FOR LATER HAZARDOUS WEATHER OUTLOOKS...ESPECIALLY THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/KETCHAM
In the hours before
Local storm report, Apr 17, 12:58 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1258 AM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM HAIL GREAT BEND 38.36N 98.81W
04/17/2008 E1.75 INCH BARTON KS LAW ENFORCEMENT
GOLFBALL SIZED HAIL AT THE AIRPORT
&&
JMBLocal storm report, Apr 17, 1:12 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT THU APR 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM HAIL 7 NW GREAT BEND 38.43N 98.90W
04/17/2008 E0.88 INCH BARTON KS TRAINED SPOTTER
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 12:39 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 66 min |
| Apr 17, 1:44 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Rice, Saline | 61 min |
| Apr 17, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion, Saline | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.